b-Matchings and T-Joins

  • Bernhard Korte
  • Jens Vygen
Part of the Algorithms and Combinatorics book series (AC, volume 21)


In this chapter we introduce two more combinatorial optimization problems, the MAXIMUM WEIGHT b-MATCHING PROBLEM in Section 12.1 and the MINIMUM WEIGHT T -JOIN PROBLEM in Section 12.2. Both can be regarded as generalizations of the MINIMUM WEIGHT PERFECT MATCHING PROBLEM and also include other important problems. On the other hand, both problems can be reduced to theMINIMUM WEIGHT PERFECT MATCHING PROBLEM. They have combinatorial polynomial-time algorithms as well as polyhedral descriptions.


Undirected Graph Minimum Weight Short Path Problem Separation Problem Minimum Cardinality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Cook, W.J., Cunningham, W.H., Pulleyblank, W.R., and Schrijver, A. [1998]: Combinatorial Optimization. Wiley, New York 1998, Sections 5.4 and 5.5Google Scholar
  2. Frank, A. [1996]: A survey on T-joins, T-cuts, and conservative weightings. In: Combinatorics, Paul Erdős is Eighty; Volume 2 (D. Miklós, V.T. Sós, T. Szőnyi, eds.), Bolyai Society, Budapest 1996, pp. 213–252Google Scholar
  3. Gerards, A.M.H. [1995]: Matching. In: Handbooks in Operations Research and Management Science; Volume 7: Network Models (M.O. Ball, T.L. Magnanti, C.L. Monma, G.L. Nemhauser, eds.), Elsevier, Amsterdam 1995, pp. 135–224Google Scholar
  4. Lovász, L., and Plummer, M.D. [1986]: Matching Theory. Akadémiai Kiadó, Budapest 1986, and North-Holland, Amsterdam 1986Google Scholar
  5. Schrijver, A. [1983]: Min-max results in combinatorial optimization; Section 6. In: Mathematical Programming; The State of the Art – Bonn 1982 (A. Bachem, M. Grötschel, B. Korte, eds.), Springer, Berlin 1983, pp. 439–500Google Scholar
  6. Schrijver, A. [2003]: Combinatorial Optimization: Polyhedra and Efficiency. Springer, Berlin 2003, Chapters 29–33Google Scholar
  7. Anstee, R.P. [1987]: A polynomial algorithm for b-matchings: an alternative approach. Information Processing Letters 24 (1987), 153–157CrossRefzbMATHMathSciNetGoogle Scholar
  8. Babenko, M.A. and Karzanov, A.V. [2009]: Minimum mean cycle problem in bidirected and skew-symmetric graphs. Discrete Optimization 6 (2009), 92–97CrossRefzbMATHMathSciNetGoogle Scholar
  9. Barahona, F. [1993]: Reducing matching to polynomial size linear programming. SIAM Journal on Optimization 3 (1993), 688–695CrossRefzbMATHMathSciNetGoogle Scholar
  10. Caprara, A., and Fischetti, M. [1996]: {0, \frac{1} {2}}-Chvátal-Gomory cuts. Mathematical Programming 74 (1996), 221–235zbMATHMathSciNetGoogle Scholar
  11. Edmonds, J. [1965]: Maximum matching and a polyhedron with (0,1) vertices. Journal of Research of the National Bureau of Standards B 69 (1965), 125–130zbMATHMathSciNetGoogle Scholar
  12. Edmonds, J., and Johnson, E.L. [1970]: Matching: A well-solved class of integer linear programs. In: Combinatorial Structures and Their Applications; Proceedings of the Calgary International Conference on Combinatorial Structures and Their Applications 1969 (R. Guy, H. Hanani, N. Sauer, J. Schönheim, eds.), Gordon and Breach, New York 1970, pp. 69–87Google Scholar
  13. Edmonds, J., and Johnson, E.L. [1973]: Matching, Euler tours and the Chinese postman problem. Mathematical Programming 5 (1973), 88–124zbMATHMathSciNetGoogle Scholar
  14. Gabow, H.N. [1983]: An efficient reduction technique for degree-constrained subgraph and bidirected network flow problems. Proceedings of the 15th Annual ACM Symposium on Theory of Computing (1983), 448–456Google Scholar
  15. Goldberg, A.V., and Karzanov, A.V. [2004]: Maximum skew-symmetric flows and matchings. Mathematical Programming A 100 (2004), 537–568CrossRefzbMATHMathSciNetGoogle Scholar
  16. Guan, M. [1962]: Graphic programming using odd and even points. Chinese Mathematics 1 (1962), 273–277Google Scholar
  17. Hadlock, F. [1975]: Finding a maximum cut of a planar graph in polynomial time. SIAM Journal on Computing 4 (1975), 221–225CrossRefzbMATHMathSciNetGoogle Scholar
  18. Karzanov, A.V. [1985]: Minimum mean weight cuts and cycles in directed graphs. In: Kachestvennye i Priblizhennye Metody Issledovaniya Operatornykh Uravneniĭ (V.S. Klimov, ed.), Yaroslavl State University Press, Yaroslavl 1985, pp. 72–83 [in Russian]. English translation: American Mathematical Society Translations Ser. 2, Vol. 158 (1994), 47–55Google Scholar
  19. Karzanov, A.V. [1986]: An algorithm for determining a maximum packing of odd-terminus cuts and its applications. In: Isslidovaniya po Prikladnoĭ Teorii Grafov (A.S. Alekseev, ed.), Nauka Siberian Dept., Novosibirsk, 1986, pp. 126–140 [in Russian]. English translation: American Mathematical Society Translations Ser. 2, Vol. 158 (1994), 57–70Google Scholar
  20. Letchford, A.N., Reinelt, G., and Theis, D.O. [2008]: Odd minimum cut sets and b-matchings revisited. SIAM Journal on Discrete Mathematics 22 (2008), 1480–1487CrossRefzbMATHMathSciNetGoogle Scholar
  21. Marsh, A.B. [1979]: Matching algorithms. Ph.D. thesis, Johns Hopkins University, Baltimore 1979Google Scholar
  22. Padberg, M.W., and Rao, M.R. [1982]: Odd minimum cut-sets and b-matchings. Mathematics of Operations Research 7 (1982), 67–80CrossRefzbMATHMathSciNetGoogle Scholar
  23. Pulleyblank, W.R. [1973]: Faces of matching polyhedra. Ph.D. thesis, University of Waterloo, 1973Google Scholar
  24. Pulleyblank, W.R. [1980]: Dual integrality in b-matching problems. Mathematical Programming Study 12 (1980), 176–196zbMATHMathSciNetGoogle Scholar
  25. Rizzi, R. [2002]: Minimum T-cuts and optimal T-pairings. Discrete Mathematics 257 (2002), 177–181CrossRefzbMATHMathSciNetGoogle Scholar
  26. Sebő, A. [1987]: A quick proof of Seymour’s theorem on T-joins. Discrete Mathematics 64 (1987), 101–103CrossRefMathSciNetGoogle Scholar
  27. Seymour, P.D. [1981]: On odd cuts and multicommodity flows. Proceedings of the London Mathematical Society (3) 42 (1981), 178–192Google Scholar
  28. Tutte, W.T. [1952]: The factors of graphs. Canadian Journal of Mathematics 4 (1952), 314–328CrossRefzbMATHMathSciNetGoogle Scholar
  29. Tutte, W.T. [1954]: A short proof of the factor theorem for finite graphs. Canadian Journal of Mathematics 6 (1954), 347–352CrossRefzbMATHMathSciNetGoogle Scholar
  30. Yannakakis, M. [1991]: Expressing combinatorial optimization problems by linear programs. Journal of Computer and System Sciences 43 (1991), 441–466CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Research Institute for Discrete MathematicsUniversity of BonnBonnGermany

Personalised recommendations